Skip to Main content Skip to Navigation
Journal articles

When an optimal dominating set with given constraints exists

Abstract : A dominating set is a set S of vertices in a graph such that every vertex not in S is adjacent to a vertex in S. In this paper, we consider the set of all optimal (i.e. smallest) dominating sets S, and ask of the existence of at least one such set S with given constraints. The constraints say that the number of neighbors in S of a vertex inside S must be in a given set ρ, and the number of neighbors of a vertex outside S must be in a given set σ. For example, if ρ is[1, k], and σ is the nonnegative integers, this corresponds to “ [1, k]-domination.” First, we consider the complexity of recognizing whether an optimal dominating set with given constraints exists or not. We show via two different reductions that this problem is NP-hard for certain given constraints. This, in particular, answers a question of [M. Chellali et al., [1-2]-dominating sets in graphs, Discrete Applied Mathematics 161 (2013) 2885–2893] regarding the constraint that the number of neighbors in the set be upper-bounded by 2. We also consider the corresponding question regarding “total” dominating sets. Next, we consider some well-structured classes of graphs, including permutation and interval graphs (and their subfamilies), and determine exactly the smallest k such that for all graphs in that family an optimal dominating set exists where every vertex is dominated at most k times. We also consider the problem for trees (with implications for chordal and comparability graphs) and graphs with bounded “asteroidal number”.
Document type :
Journal articles
Complete list of metadatas

https://hal.inria.fr/hal-02423707
Contributor : Michel Habib <>
Submitted on : Wednesday, December 25, 2019 - 12:43:02 PM
Last modification on : Friday, April 10, 2020 - 4:57:33 PM

Identifiers

Collections

Citation

Nargues Ghareghani, Michel Habib, Mohammad Reza Hooshmandasl, Reza Naserasr, Pouyeh Sharifani. When an optimal dominating set with given constraints exists. Theoretical Computer Science, Elsevier, 2019, ⟨10.1016/j.tcs.2019.02.012⟩. ⟨hal-02423707⟩

Share

Metrics

Record views

226